Alert archive / West Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 207, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 12, 2022, 6:32 PM EDT for Giles County, Virginia; Mercer County, Monroe County, Summers County, West Virginia. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2022, 6:32 PM EDT (22:32 UTC)
- Expired
- Jul 12, 2022, 7:45 PM EDT
- In force
- 73 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Giles County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 70 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 5:44 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -447 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:09 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 12, 6:09 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 609 PM EDT Tue Jul 12 2022 .SYNOPSIS... A frontal system will arrive late today spreading scattered showers and thunderstorms through tonight. Afternoon showers and thunderstorms will be possible each day Wednesday through the weekend. Temperatures will top out in the upper 70s and 80s each day, with a few 90s possible over the Piedmont. && .NEAR TERM /THROUGH WEDNESDAY/... As of 600 PM EDT Tuesday... Severe Thunderstorm Watch number 465 in effect until 10PM generally along and north of highway 460 corridor. Concern is for damaging wind gusts associated with line of thunderstorms. Some of the convective allowing models suggest outflow to make it all the way to the VA/NC border by midnight, but weakening with time per loss of daytime heating. Per the Storm Prediction Center, there is slight risk for severe storms across the northern half of our CWA tapering to a marginal risk across the south this evening. Broad midlevel trough over the Great Lakes, an embedded speed maximum will eject eastward/northeastward from the central Appalachians/lower Great Lakes to the Mid-Atlantic and New England this evening, as an associated surface cold front likewise moves eastward/southeastward from the OH Valley and central PA/NY. Destabilization will proceed from west-to-east in advance of the front in conjunction with low-level moisture advection and surface heating, and visible satellite imagery suggests that multiple cells/small clusters will progress east along and ahead of the cold front through the northern Mid-Atlantic this evening. MLCAPE of 1000-2000 J/kg and relatively long/straight hodographs with effective bulk shear of 35-50 kt is expected for the Mid- Atlantic, along with DCAPE near 1000 J/kg. The near- storm environment and expected convective mode will favor clusters and line segments, which would favor damaging winds as the primary threat. As daytime heating ceases, expect weakening of storms as they progress east of Blue Ridge although respectable outflow wind may kick out ahead of line and into southside VA before midnight demise. The front is expected to stall near the VA/NC border on Wednesday, and serve as a focal point for storm formation on Wednesday afternoon. Impacts will largely be restricted to areas south of US Highway 460 on Wednesday. Temperatures will moderate a few degrees with fropa, putting Wednesday highs in the upper 70s to mid 80s, with warmest temperatures in the Piedmont. && .SHORT TERM /WEDNESDAY NIGHT/... As of 115 PM EDT Tuesday... Confidence is increasing for a drier Thursday, but a few showers and thunderstorms may return on Friday. A cold front will head offshore on Wednesday night, while high pressure builds over the Great Lakes. Drier air should reach the Appalachian Mountains by Thursday. The back end of the cold front should stall across the Southeast during Thursday and may keep some clouds over North Carolina although rain chances appear low. Temperatures will fall toward the mid 50s to the mid 60s by Friday morning. More moisture should build northward during Friday afternoon to produce a chance of showers and thunderstorms mainly along and east of the Blue Ridge. Quieter conditions are anticipated by Friday night. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 115 PM EDT Tuesday... Confidence is moderate for the potential of more showers and thunderstorms through the weekend and into early next week. High pressure should move away from the Northeast on Saturday, which will bring a southerly breeze to increase the heat and moisture from the Gulf of Mexico during the next few days. Meanwhile, a cold front will slowly track eastward across the Ohio River Valley during Sunday and Monday. It should eventually reach the Mid Atlantic by Tuesday. As a result, chances of showers and thunderstorms will exist each afternoon throughout the weekend and into early next week. Temperatures will stay near normal for this time of year. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 230 PM EDT Tuesday... VFR conditions abound currently, but that will not be the case for the second half of this TAF valid period. Late this afternoon, likely around 20-22Z, a broken line of showers and thunderstorms will approach from the northwest, first impacting BLF/LWB, and then spreading east over the next few hours into this evening. The convective line will likely break up near BCB/ROA, but a weak lingering shower tonight is not out of the question in the proximity of LYH/DAN. Prevailing winds will be westerly at 4-8 kts, but near the line of storms, wind gusts could be much stronger, and from any direction, depending on orientation to the storm. Vsbys could also be reduced within these storms due to heavy rainfall. Cloud cover will increase with the passage of the aforementioned front, though for most areas, cigs will remain above VFR level. BLF and LWB may experience some IFR/MVFR level cigs Wednesday morning, as well as lowered vsbys. These conditions will likely only last a few hours, as clouds will lift and any fog will clear once the sun begins to heat the surface. Forecast confidence is above average for vsbys, weather conditions and winds. Forecast confidence is moderate for cigs. Extended Aviation Discussion... The frontal system will linger just to our south for several days beginning Wednesday, triggering scattered -TSRA threatening KDAN mainly in the afternoons. The remainder of the area will see mainly VFR conditions. The exception will be areas of dense fog overnight in the usual locations such as mountain valleys and river valleys. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH/VFJ NEAR TERM...PM SHORT TERM...PW LONG TERM...PW AVIATION...SH/VFJ
Hazardous weather outlook, Jul 12, 6:21 PM EDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 621 PM EDT Tue Jul 12 2022 VAZ010-011-013-014-017>020-022>024-033>035-045>047-WVZ042>044-507- 508-132230- Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox- Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 621 PM EDT Tue Jul 12 2022 ...SEVERE THUNDERSTORM WATCH 465 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms this evening may produce damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009-012-015-016-032-043-044-058-059-132230- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Wythe-Grayson-Carroll-Patrick-Henry- Pittsylvania-Halifax-Charlotte- 621 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will be possible on Wednesday that could produce damaging winds and localized flooding due to heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 12, 5:06 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
506 PM EDT Tue Jul 12 2022
WVZ042>044-507-508-122130-
Western Greenbrier WV-Mercer WV-Summers WV-Eastern Greenbrier WV-
Monroe WV-
506 PM EDT Tue Jul 12 2022
...Strong thunderstorms will impact portions of Greenbrier, Summers,
Mercer and Monroe Counties through 630 PM EDT...
At 505 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Summersville to Moree. Movement was east
at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bluefield...
Princeton...
Lewisburg...
Hinton...
White Sulphur Springs...
Ronceverte...
and Rainelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3805 8026 3806 7996 3769 8031 3769 8029
3762 8022 3756 8033 3750 8031 3737 8076
3743 8086 3731 8090 3724 8122 3734 8136
3758 8119 3772 8097 3768 8088 3782 8094
3787 8075 3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 2105Z 282DEG 26KT 3821 8084 3770 8252
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMSSpecial weather statement, Jul 12, 6:08 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
608 PM EDT Tue Jul 12 2022
VAZ020-122230-
Bath VA-
608 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of Bath County through
630 PM EDT...
At 608 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain Grove, or 8 miles east of Marlinton, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warm Springs...
Burnsville...
Mountain Grove...
Yost...
and Williamsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and west central Virginia...and southeastern West Virginia.
&&
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7949 3816 7944 3810 7949 3808 7948
3798 7958 3805 7996 3808 7995 3810 7993
3813 7995 3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 2208Z 281DEG 25KT 3818 7994
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:08 PM EDT | Special Weather Statement | RNK | Bath | 22 min |
| Jul 12, 6:42 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, City of Covington | 63 min |
| Jul 12, 7:07 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, City of Galax | 23 min |
| Jul 12, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, Giles, Montgomery, Pulaski and 7 more | 61 min |
| Jul 12, 7:50 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 25 min |
| Jul 12, 7:58 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg | 77 min |
| Jul 12, 5:06 PM EDT | Special Weather Statement | RNK | Greenbrier, Mercer, Monroe, Summers | 24 min |
| Jul 12, 5:20 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Monroe, Summers | 85 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2022Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.